Catatonia, Pregnancy, and Electroconvulsive Therapy (ECT)Read the full article
Case Reports in Psychiatry publishes case reports and case series in all areas of psychiatry.
Case Reports in Psychiatry maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
False-Positive Phencyclidine (PCP) Result on 11-Panel Urine Drug Screen (UDS) in a 17-Year-Old Adolescent with Long-Term Venlafaxine Use
Venlafaxine is an antidepressant belonging to the class of serotonin–norepinephrine reuptake inhibitors that are US Food and Drug Administration-approved to treat and manage symptoms of depression, anxiety, and other mood disorders in adults. We describe an adolescent patient who likely had a false-positive phencyclidine result detected with an 11-panel urine drug screen in an outpatient setting of long-term use of therapeutic venlafaxine extended release for the treatment of recurrent major depressive disorder and generalized anxiety disorder. We believe that this may be the first published case report to characterize this phenomenon in a young patient in the absence of an acute overdose.
Loxapine in the Treatment of Manic and Psychotic Symptoms in an Individual Intolerant to Multiple Mood-Stabilizing and Antipsychotic Medications
First-line treatments for schizophrenia and schizoaffective disorder include antipsychotics and mood stabilizers, but their use may at times be limited due to severe adverse events. This case describes a 41-year-old male with a history of schizoaffective disorder and polysubstance use who was admitted to an inpatient psychiatry unit for acute manic and psychotic symptoms in the setting of absconding from his residential home and noncompliance with prescribed psychiatric medications. During his inpatient psychiatric hospitalization, he experienced DRESS (drug reaction with eosinophilia and systemic symptoms) with valproate, nephrogenic diabetes insipidus with lithium, potential neuroleptic malignant syndrome with risperidone, and orthostasis/tachycardia with clozapine. He ultimately achieved stabilization of manic and psychotic symptoms with loxapine without experiencing adverse events. This report highlights the potential utility of loxapine in individuals with schizoaffective disorder intolerant to standard mood-stabilizing and antipsychotic medications.
A Case of New-Onset Obsessive-Compulsive Disorder and Schizophrenia in a 14-Year-Old Male following the COVID-19 Pandemic
The post-COVID-19 era has introduced novel cases of psychiatric complications that are either organic or purely psychological in nature due to social isolation. This report details a case of new-onset obsessive-compulsive disorder (OCD) and schizophrenia following the COVID-19 pandemic. The novelty of this case lies in the onset of the patient’s symptoms in the context of the COVID-19 pandemic, without prior predisposing risks in the environmental, social, or biological aspects. We provided therapeutic treatment to the patient in an inpatient setting, while examining the patient to decipher the root cause of his symptoms. While there is substantial data suggesting exacerbations of OCD during the COVID-19 pandemic in the general population and a new onset of schizophrenia due to the virus itself, very little is known about the prevalence of either OCD or schizophrenia after the pandemic. With this in mind, we hope to provide more information regarding new-onset psychosis and OCD within the adolescent population. A considerable amount of studies and data are needed in this subset of the population.
Serotonin Syndrome with Monotherapy of Low-Dose Sertraline in an Adult Patient with Autism Spectrum Disorder
Serotonin syndrome, also known as serotonin toxicity, is associated with increased serotonergic activity in the central and the peripheral nervous system. The symptoms can range from mild to potentially life threatening. Given the widespread use of serotonergic agents, the number of cases is on the rise. It is seen with therapeutic medication use, inadvertent interactions between drugs, and intentional self-poisoning, but still known cases with monotherapy of selective serotonin reuptake inhibitors are uncommon. Another known fact is that elevated whole blood serotonin, or hyperserotonemia, is one of the first biomarkers identified in autism spectrum disorder and is present in more than 25% of affected children. We present a case of a 32-year-old male with a history of autism spectrum disorder and depressive disorder who presented to the emergency department with restless agitation, neuromuscular excitability, and autonomic instability. He had been prescribed sertraline 50 mg which he had taken daily as prescribed for 4 days. On the fourth day, he presented to the emergency department with diffuse muscle stiffness, upper extremity tremors, ocular clonus, and inducible ankle clonus. He was diagnosed with probable serotonin syndrome utilizing Hunter’s criteria. Patient’s symptoms resolved within 24 hours with intravenous fluids, lorazepam, and discontinuation of sertraline. This case highlights the importance of a high degree of clinical suspicion in patients even on monotherapy of selective serotonin reuptake inhibitors in therapeutic doses, especially in children and adults with autism spectrum disorder. Due to preexisting hyperserotonemia, they may be more susceptible to serotonin syndrome than the general population.
Abnormal Thyroid Function Laboratory Results Caused by Selective Serotonin Reuptake Inhibitor (SSRI) Antidepressant Treatment
Mental health issues, especially depressive disorders, are major burdens to the health care systems. This has been more pronounced since the onset of the COVID-19 pandemic. Selective serotonin reuptake inhibitors (SSRIs) are often prescribed for depression. Uncommonly appreciated, however, are the adverse effects these agents may have on thyroid function laboratory test results as well as the clinical thyroidal functional status of such patients, which may lead to erroneous diagnoses and inappropriate treatments. We report on a depressed woman who developed abnormal thyroid biochemical laboratory reports during fluoxetine therapy. After changing to the serotonin and norepinephrine reuptake inhibitor (SNRI) venlafaxine, the thyroid laboratory reports were normalized. In light of this, we wish to alert treating clinicians to this potential significant adverse effect.
Delirium with Concurrent Use of Lithium and ECT and the Safety Implications: Case Reports and Review of the Literature
Using electroconvulsive treatment and lithium together to treat acute manic episodes is common, but the effects of combining these therapies vary according to the literature. Some studies have found severe adverse side effects, while others have found the combination of both medications safe and helpful. To investigate potential adverse side effects, this study reports on two cases where bipolar affective disorder patients developed delirium after receiving electroconvulsive therapy and lithium concurrently. The delirium was attributed only to the combined administration of these medicines after ruling out other potential causes. Additionally, alterations in blood-brain barrier permeability, such as those caused by electroconvulsive therapy and age, increased the likelihood of delirium. As a result, caution should be taken when using this combination of medicines, especially in those predisposed to delirium. This study established links between these medications and adverse effects, such as delirium. Further research is necessary to determine the efficacy and risks of combining these medications, establish causality, and develop prevention strategies.